Reprinted with permission from Medical Malpractice Verdicts, Settlements and Experts, Lewis Laska, Editor, (800) 298-6288.
Did ACE Inhibitor Cause a Painful Skin Condition?
In December 2001, a 59-year-old woman with a family history of heart disease was seen by the defendant cardiologist for borderline hypertension, elevated cholesterol levels, and periodic chest pain that was occasionally accompanied by left arm pain. The cardiologist prescribed an ACE inhibitor, ramipril.
In May 2002 the patient was diagnosed with pemphigus vulgaris, an autoimmune blistering disease. She was treated with a steroid-based medication, which caused weight gain and osteoporosis.
The plaintiff claimed that her skin condition had developed as a result of ramipril use. She claimed lack of informed consent and failure on the cardiologist’s part to treat her condition properly.
The defendant challenged the testimony from the plaintiff’s expert witness as insufficient to establish a causal link between ramipril use and pemphigus vulgaris. The court ruled for the defendant, and the plaintiff appealed.
The appellate court reversed the ruling from the trial court and granted the expert witness permission to testify. The plaintiff claimed that she had begun to complain of symptoms, including roughness and soreness in her mouth and throat, in January 2002. The plaintiff claimed that the defendant cardiologist had failed to recognize the condition as a possible reaction to ramipril. The plaintiff also claimed that pemphigus vulgaris had not been disclosed to her as a potential adverse effect of ramipril use.
The defendant alleged that proper informed consent was given and that the plaintiff’s skin reaction was diagnosed and treated in a timely fashion. The defendant also claimed that pemphigus vulgaris is not a confirmed adverse reaction to ramipril, as clinical trials have not been conducted to establish a correlation between the drug and the reaction in question.
A defense verdict was returned.